Living With Pulmonary Embolism
Treatment for PE usually takes place in the
hospital. After leaving the hospital you may need to take medicine at home for
6 months or longer. It's important to:
- Take medicines as prescribed.
- Have blood tests done as directed by your doctor.
- Talk to your doctor before taking anticoagulants
with any other medicines, including over-the-counter medicines.
Over-the-counter aspirin, for example, can thin your blood. Taking two
medicines that thin your blood (even if one is over-the-counter) may increase
your risk for bleeding.
- Ask your doctor about your diet. Foods that
contain vitamin K can affect how well warfarin (Coumadin®)
works. Vitamin K is found in green leafy vegetables and some oils, such as
canola and soybean oil. It's best to eat a well-balanced, healthy diet.
- Discuss with your doctor what amount of alcohol
is safe for you to drink if you're taking medicine.
Medicines used to treat PE can thin your blood too
much. This can cause bleeding in the digestive system or the brain. If you have
signs or symptoms of bleeding in the digestive system or the brain, get
treatment at once.
Signs and symptoms of bleeding in the digestive
- Bright red vomit or vomit that looks like coffee
- Bright red blood in your stool or black, tarry
- Pain in your abdomen
Signs and symptoms of bleeding in the brain
- Severe pain in your head
- Sudden changes in your vision
- Sudden loss of movement in your legs or arms
- Memory loss or confusion
Excessive bleeding from a fall or injury also may
mean that your PE medicines have thinned your blood too much. Excessive
bleeding is bleeding that will not stop after you apply pressure to a wound for
10 minutes. If you have excessive bleeding from a fall or injury, get treatment
Once you have had PE (with or without
vein thrombosis (DVT)), you have a greater chance of having another one.
During treatment and after, continue to:
- Take steps to prevent DVT
- Check your legs for any signs or symptoms of DVT,
such as swollen areas, pain or tenderness, increased warmth in swollen or
painful areas, or red or discolored skin
If you think that you have DVT or are having
symptoms of PE, contact your doctor at once.